Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (6)

1 - 6 of 6 WebM&M Case Studies
Janeane Giannini, PharmD, Melinda Wong, PharmD, William Dager, PharmD, Scott MacDonald, MD, and Richard H. White, MD | June 24, 2020
A male patient with history of femoral bypasses underwent thrombolysis and thrombectomy for a popliteal artery occlusion. An error in the discharge education materials resulted in the patient taking incorrect doses of rivaroxaban post-discharge, resulting in a readmission for recurrent right popliteal and posterior tibial occlusion. The commentary discusses the challenges associated with prescribing direct-action oral anticoagulants (DOACs) and how computerized clinical decision support tools can promote adherence to guideline recommendations and mitigate the risk of error, and how tools such as standardized teaching materials and teach-back can support patient understanding of medication-related instructions.
Matthew J. Doyle, MBBS| April 1, 2017
Prior to undergoing a CT scan, a patient with no allergies documented in the electronic health record (EHR) described a history of hives after receiving contrast. During a follow-up clinic visit, the patient inquired whether this contrast reaction was listed in the EHR. Investigation revealed that it had been removed from the patient's profile, thus leaving the record with no evidence of allergy to contrast.
John C. Kulli, MD| May 1, 2011
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
Steven R. Kayser, PharmD| February 1, 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Alan Forster, MD, MSc| December 1, 2004
A patient arrives at the ED in acute kidney failure; another patient arrives at the ED profoundly hypoglycemic. Both mishaps were determined to stem from medication errors at the time of discharge.